Jump to content

Depression, anxiety, grandiosity


Recommended Posts

Hi,

(Warning: There are often things going in my mind that I don't recognize properly so my reporting and analysis may be confused, incomplete, or wrong. Please don't take it for granted that I understand what I'm talking about -- I say this for anyone who wants to apply my thoughts to their own situation.)

I very often have what my pdoc calls "over-valued ideas" (I'll abbreviate as OVIs), which are illogical ideas.

I am fairly certain that my OVIs are often a reaction to anxiety -- I warp my worldview to make myself feel less anxious. (Aside: Yeah, I don't think this is healthy, and I'm trying to get more used to staying with feelings of anxiety, and also reducing anxiety through meditation and medication.)

I think that my OVIs are also often a reaction to underlying feelings of worthlessness. I suspect that this is a major cause of my OVIs that are grandiose, which often take the form of scapegoating or ideas that I am more real or important than others. (Aside: I seemed to make a major step forward in finding these OVIs less appealing when I decided they interfere with my ability to feel loved. Devaluing others seems to make their affection count less to me, and scapegoating seems to interfere with my ability to perceive their affections.)

This is what led me to post:

I have the OVI that work being done at my employer doesn't matter, and I believe that the reason for this OVI is at least partly that it's a way to reduce work-related anxiety. It occured to me today that this OVI could be reducing my self-worth. So I thought: if I take more anti-anxiety medication, will this OVI diminish and my self-worth rise? I took some medication and I found it natural to think "I'm part of a team and we do some good stuff". I took some more and I found myself thinking "We do some good stuff. Let's get to work." So that "what I'm doing doesn't matter" OVI did diminish. But as I started to work, I noticed that I was experiencing more grandiosity than I had been before I took the medication! I had thoughts along the lines of "my boss doesn't matter like I do" and "my family doesn't matter like I do".

As I said, I think my grandiose OVIs are largely a reaction to feelings of worthlessness. So I was hoping that by reducing the appeal of the "the work we do doesn't matter" OVI, I would also reduce the appeal of grandiose OVIs. It didn't seem to happen like that!

So this didn't work out like I was hoping. Does anybody have suggestions about why, or about a different approach I could try?

As far as why, I've got two theories. As far as about what else I could try, I feel stuck at the moment.

One theory I have is that what happened is that since "the work we do doesn't matter" OVI was an OVI of being unimportant, by reducing its appeal I cleared room for an OVI of importance.

Antoher theory I have is that reason I went more grandiose is that I didn't want to face the fact that reducing the "the work we do doesn't matter" OVI didn't make as big a difference to my underlying self-worth as I was hoping.

Thanks for reading this!

Link to comment
Share on other sites

hiya-

anytime i start reading about delusions and our incorrect self-perceptions, especially in bipolar people, my mind skips to atypical antipsychotics. you may not need an anti-anxiety agent per se, but some kind of atypical to help you clear your thinking and focus on the right channel so to speak.

i benefit a lot in life and at work from risperdal. one of my pdocs told me as well that i can take some when i'm feeling anxious in substitution for klonopin, but other pdocs have said no, so i'm unsure of that application for risperdal. however, i don't think it ever hurt me.

a discussion with your pdoc on the merits of atypicals may be in order. you may benefit from them if you've never considered them before.

loon

Link to comment
Share on other sites

Hi,

Thanks for the reply! Actually, I am currently prescribed 450 mg Seroquel daily, plus up to 50 mg extra as needed for anxiety (I find Seroquel has a calming effect on me). It was the as-needed Seroquel that I was referring to when I wrote about taking anxiety medication.

Regards,

David

Link to comment
Share on other sites

that's a tough one! if you're already taking seroquel, and at the dose you're taking, you'd think it would be enough. maybe a dose adjustment would help? or maybe a change in atypicals/addition of a new med or new atypical? very weird. you already do the meditation and i was going to suggest that.

weird

loons

Link to comment
Share on other sites

Hazelnut:

Interesting question. I have similar experiences when taking ant-anxiety drugs. Sometimes, I feel "brain-tired" and when I take a benzo like Lorazepam suddenly I'm able to focus and really work.

I'm no expert and have been pretty screwed up in the perception dept. myself. But I have a "brain-storming" idea (no importance whatsoever --just an idea to throw out there). It sounds a little like you might be in a mixed state, of which I'm very familiar. When you take the anti-anxiety med maybe it leaves the hypo-manic state that causes the grandiosity?

I don't want to downplay your OVI of feeling undervalued, but maybe what your experiencing is driven by the disease?

For myself, I've decided to hang-on to as much of the good feelings when I'm stable or slightly manic. I do this versus focusing on the crap I tell myself when I'm depressed or really in the Mixed whirlwind. I posted ahwile back about needing to fight back.

Thanks for bringing up this post. It made me think about how can I try to deal my perceptions when I don't trust them anymore. And I'll be interested to see how others were feeling about it?

Anyway, maybe the meds are just allowing you to seperate Mixed Mood attributes. Since you imply that your work productivity went up, then I would say the reality is that you are doing better. Taking the extra med seemed to be the point where you went further than you liked. So, I disagree with you. You are important and your work is evidence of that, and solid enough to use against the nasty OVI!

Good luck. and hang in there.

Link to comment
Share on other sites

Hi again,

Loon-A-TiK: "or maybe a change in atypicals/addition of a new med or new atypical?"

Hmmm.... I don't want to discontinue Seroquel because (as I understand things) it might lose effectiveness for me if I discontinue it and then try to resume use of it again. But the idea of trying another medication against my OVIs does interest me. Do people ever use more than one atypical antipsychotic at once?

Shadowiz: "Since you imply that your work productivity went up, then I would say the reality is that you are doing better. Taking the extra med seemed to be the point where you went further than you liked."

Thank you for making this point. I had been looking at the whole thing as a failure, but you are right, the first dose appears to have been helpful.

Regards,

David

Link to comment
Share on other sites

Hmmm.... I don't want to discontinue Seroquel because (as I understand things) it might lose effectiveness for me if I discontinue it and then try to resume use of it again. But the idea of trying another medication against my OVIs does interest me. Do people ever use more than one atypical antipsychotic at once?

I get the impression it's not common to take two atypical antipsychotics at once (although I did find

this).

Maybe it would make more sense for me to consider adding something like Lamictal? I have noticed that some people on this board take both Seroquel and Lamictal.

I found this page which makes Lamictal seem rather interesting, although it doesn't discuss the Seroquel + Lamictal combination. It would be great if adding Lamictal could help me with my depressive symptoms (the feelings of worthlessness, etc.) and it sounds like it might also help me with the grandiose OVIs.

But that page says there's a small risk of induced mania, although the author seems to be saying that the risk is much lower than with SSRIs. That is making me wary considering I do already experience grandiose OVIs (I have more of them than just the ones I've described here).

Any advice?

Thanks,

David

Link to comment
Share on other sites

As I said, I think my grandiose OVIs are largely a reaction to feelings of worthlessness. So I was hoping that by reducing the appeal of the "the work we do doesn't matter" OVI, I would also reduce the appeal of grandiose OVIs. It didn't seem to happen like that!

...

I tried this experiment again today (using Lorazepam/Ativan instead of Seroquel) and again experienced an increase in de-valuing others, as in"my boss doesn't matter like I do" and "my family doesn't matter like I do". I think I understand now why this happened: I think when I started thinking of my work as important, I got strong guilt feeling over my work performance (which has had long stretches of being poor or mediocre), and I retreated into de-valuing others to get away from the guilt.

I should try to get better at staying with feelings of guilt (as with anxiety). I think I've found meditation (Vipassana style) helpful for this in the past. Honestly, I've only been meditating a few minutes a day lately and I could increase that. If I am careful to maintain respectable job performance going forward, the guilt should decrease too.

I am still curious about adding Lamictal to my Seroquel but I decided I want to wait until more time has passed since my last mania before I make changes to my medication.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...